A recent analysis of the U.S. Food & Drug Administration’s (FDA) adverse event database revealed an unexpected correlation between fluoroquinolone antibiotics like Levaquin and reports of insomnia. The results of the analysis, which are detailed in the Institute for Safe Medication Practices’ (FDA) latest QuarterWatch report, indicated that fluoroquinolones were the only antibiotic class to show such an association.
The ISMP looked at FDA adverse event reports logged over a one-year period ending on June 30, 2016, and identified 87 drugs that “showed credible signals indicating a link to insomnia.” Most of these reports involved medications expected to produce this side effect, including antidepressants and stimulants. However, Levaquin was named in more than 1,811 reports of either insomnia or difficulty sleeping, while Cipro was cited in 1,245 reports. Avelox was associated with 279 instances of insomnia or sleeping difficulties.
Only one of the many classes of antibiotics were implicated–fluoroquinolones such as ciprofloxacin (CIPRO), levofloxacin (LEVAQUIN), and moxifloxacin (AVELOX),” the ISMP noted. “These antibiotics are also implicated in other neurological adverse effects.
Fluoroquinolone antibiotics, including Levaquin, Cipro and Avelox, are indicated to treat numerous bacterial infections. However, these widely-prescribed drugs have also been tied to a number of serious and potentially permanent side effects. Last May, for example, the FDA warned against their use for most cases of sinusitis, bronchitis and uncomplicated UTIs, as their risks generally outweigh their benefits when other treatment options are available. The warning followed an agency review that suggested fluoroquinolones could cause multiple and permanent side effects involving the tendons, muscles, joints, nerves and central nervous system.
In August 2013, the agency ordered the drugs’ manufacturers to modify label information regarding their potential to cause a serious nerve disorder called peripheral neuropathy. While mention of the condition had been added to the prescribing information in 2004, the FDA determined that the labels did not reflect the possible rapid onset of the condition, or the potential for permanence.
In October 2015, research that appeared in JAMA Internal Medicine suggested that fluoroquinolone antibiotics were associated with an approximately 2-fold increase in the risk of aortic dissection and aneurysm within 60 days of exposure. Tendon ruptures and some other fluoroquinolone side effects are thought to be the result of collagen degradation. The authors of the study suggested that collagen degradation could also be the mechanism behind the aortic injuries observed in some fluoroquinolone patients.